Thursday, November 7, 2013

Was Sprycel Keeping My Peripheral Neuropathy at Bay?

In April of 2010, a little more than three and a half years ago, I suffered extreme side effects from an antibiotic called Cipro, also known as Ciproflaxin. This antibiotic is in a class of antibiotics called floroquinolones; Levaquinn and Avelox are also in this class of antibiotic. Apparently in 2010 there were over 20 million prescriptions written for Cipro, and its’ popularity has increased.

Cipro was designed as a powerful, last drug of choice, antibiotic to be used in extreme bacterial infections that did not respond to prior treatment; it has become a first choice antibiotic for many, many physicians and dentists, despite its’ Black Box Warning status.

So, what’s the big deal? It’s an antibiotic, right? All antibiotics come with some risk and side effects, right? If you’re sick, you need an antibiotic, right? While all of these answers may be “yes” I will tell you what three doses of this antibiotic have done to me; they have apparently caused a permanent, peripheral neuropathy; with my feet being the hardest hit.

I suppose that I probably take in excess of 10,000 steps each and every day; imagine excruciating pain every time that you put weight on your foot; that is 10,000 jolts a day. And imagine that after you experience the jolt, your feet just throb in between each jolt. That is what Cipro did to my feet. I had/have many other issues as well, but my feet are my greatest challenge.

Fast forward eleven months from my second floxing; I was diagnosed with chronic myelogenous leukemia. During my initial treatment I received a chemotherapy drug called Cytarabine. Within days of receiving these chemo treatments, my foot pain began to subside; eventually it became almost non-existent. I began to be able to walk normally and I began to be able to use and bend my toes, my knees and my hips without pain. I was ecstatic! I had found a golden lining to having leukemia; my daily pain was much improved; I began to move, and dance like my old self. To me it was miraculous; to the doctors, they simply shrugged and said that they often heard that people’s RA and other peripheral neuropathy improved after chemotherapy.

I cannot tell you how happy and excited I have been without this daily pain. I was released from the hospital and began a daily medication called Sprycel. Sprycel is a drug used to treat CML. Apparently it also has kept my peripheral neuropathy at bay, because for two and a half years, my pain level has remained stable.


That is until I developed pleural effusion, a side effect of Sprycel, and had to stop my treatment for three weeks until the PE resolved. During this time, the pain in my feet has returned. It began slowly but has continued to progress; it is depressing and I swear I would go in and have a round of chemo if I knew that it would help. I am hoping and praying that by resuming my Sprycel treatment the pain will begin to subside once more, but I also wonder if the Sprycel was strong enough to hold the peripheral neuropathy at bay, but not strong enough to stop it. 

Something to ask at my next doctor's appointment....

No comments:

Post a Comment

Bricks for the Brave!!